Alert archive / Indiana / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 42, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 16, 2001, 6:13 PM EST for Tippecanoe County, Indiana. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 16, 2001, 6:13 PM EST (23:13 UTC)
- Expired
- May 16, 2001, 6:45 PM EST
- In force
- 32 min
- Issued by
- NWS Indianapolis, IN
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Tippecanoe County, IN
The radar
The Indianapolis radar (KIND), 86 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 3:15 PM EST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.2 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 479 J/kg
- Mixed-layer CIN
- -188 J/kg
- Mixed-layer LCL
- 1321 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 224 m²/s²
- 0-3 km storm-relative helicity
- 258 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIND 162314 SVRIND INC157-162345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 613 PM EST WED MAY 16 2001 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN TIPPECANOE COUNTY IN WEST CENTRAL INDIANA THIS INCLUDES THE CITY OF LAFAYETTE * UNTIL 645 PM EST * AT 611 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER DAYTON...OR ABOUT 4 MILES SOUTHEAST OF LAFAYETTE...MOVING SOUTH AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CLARKS HILL AT 640 PM EST THIS STORM HAS A HISTORY OF PRODUCING HAIL AS LARGE AS QUARTERS. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL... DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. T|HEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN INDIANAPOLIS. LAT...LON 4048 8670 4046 8694 4023 8695 4022 8670 SE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:20 PM EST, 3 hours 53 minutes earlier.
Area forecast discussion, May 16, 2:20 PM EST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 220 PM EST WED MAY 16 2001 FCST CHALLENGE WL BE TRW CHCS THROUGH THE PD AS CD FNT SETTLES INTO CWA OVRNGT AND MEANDERS BACK AND FORTH INTO FRI. SATELLITE AND RADAR SHOW REMAINING MCS OVER STATE BEGINNING TO WEAKEN. ILLINOIS AIR STILL QUITE UNSTABLE AHEAD OF CDFNT. CU HAVE BEEN DVLPG ECNTRL IL AND ANOTHER BAND ACRS SRN IL...BOTH WHICH SHOULD GROW TO SCT TSHRA AND PERHAPS MORE AS ETA SUGGESTS. WITH FRONTAL BOUNDARY OVER SOME PART OF CWA INTO FRI AND SEVERAL SHORT WAVES TO HELP FAVOR CONVECTION...NEXT FEW DAYS ARE BEST SHOT IN AWHILE FOR PCPN OVER AREAS THAT HAVE BEEN DRY FOR SO LONG. PROBLEM IS TIMING OF EACH PCPN WAVE. WILL BE VERY GENERIC AT THIS POINT FOR TIMING BUT GO FOR HIGHER POPS THAN PREVIOUS FCSTS. HAVE LEANED TO COOLER AVN TEMPS AS EXPECTING CLOUDIER PCPN PERIODS THAN FWC SUGGESTS. ALSO HAVE LEANED HIGHER INTO POPS. .IND...NONE. TUCEK
In the hours before
Local storm report, May 16, 5:29 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
529 PM EST WED MAY 16 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0522 PM 2 S BRAZIL IN .88 INCH HAIL
05/16/01 CLAY REPORTED BY HAM RADIO
OPERATOR.Special weather statement, May 16, 5:35 PM EST, 38 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-162300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 535 PM EST WED MAY 16 2001 ...A SEVERE THUNDERSTORM WATCH CONTINUES FOR A LARGE PART OF WEST INDIANA UNTIL 8 PM... AT 530 PM EST...THUNDERSTORMS WERE CLUSTERED IN TWO AREAS. ONE CLUSTER WAS FROM ROCKVILLE TO CLINTON TO BRAZIL. IT WAS SINKING SOUTH TOWARD TERRE HAUTE AND CLAY CITY. LARGE HAIL HAS OCCURRED NEAR BRAZIL. HEAVY RAINFALL MAY LEAD TO URBAN AND SMALL STREAM FLOODING. THE SECOND CLUSTER WAS JUST NORTH OF LAFAYETTE TO FRANKFORT. THAT CLUSTER WAS MOVING SOUTHEAST TOWARD LAFAYETTE AND SERIDAN. LARGE HAIL WAS REPORTED AT MORAN. E
Local storm report, May 16, 5:41 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
541 PM EST WED MAY 16 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0522 PM BATTLE GROUND IN .88 INCH HAIL
05/16/01 TIPPECANOE REPORTED BY STORM
SPOTTER.Local storm report, May 16, 5:44 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
544 PM EST WED MAY 16 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....Y
0538 PM 6 N ROCKVILLE IN 1.75 INCH HAIL
05/16/01 PARKELocal storm report, May 16, 6:11 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
611 PM EST WED MAY 16 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0605 PM 4 E BATTLE GROUND IN 1 INCH HAIL
05/16/01 TIPPECANOE REPORTED BY EMERGENCY
MANAGEMENT. HAIL
WIDESPREAD FROM BATTLE
GROUND TO DAYTON EAST
OF I 65.Local storm report, May 16, 6:12 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
612 PM EST WED MAY 16 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....=
0605 PM LAFAYETTE IN 1 INCH HAIL
05/16/01 TIPPECANOE REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 2:55 PM EST | Severe Thunderstorm Warning | IND | Montgomery, Parke | 50 min |
| May 16, 3:49 PM EST | Severe Thunderstorm Warning | IND | Parke | 26 min |
| May 16, 4:21 PM EST | Severe Thunderstorm Warning | IND | Parke | 24 min |
| May 16, 4:52 PM EST | Severe Thunderstorm Warning | IND | Clay | 38 min |
| May 16, 5:26 PM EST | Severe Thunderstorm Warning | IND | Clinton | 34 min |
| May 16, 5:27 PM EST | Severe Thunderstorm Warning | IND | Clay | 33 min |
| May 16, 5:31 PM EST | Severe Thunderstorm Warning | IND | Tippecanoe | 44 min |
| May 16, 5:40 PM EST | Severe Thunderstorm Warning | IND | Parke | 35 min |
| May 16, 6:03 PM EST | Severe Thunderstorm Warning | IND | Clay, Vigo | 42 min |
| May 16, 6:11 PM EST | Severe Thunderstorm Warning | IND | Parke | 34 min |
| May 16, 6:38 PM EST | Severe Thunderstorm Warning | IND | Howard | 52 min |
| May 16, 6:45 PM EST | Severe Thunderstorm Warning | IND | Montgomery, Tippecanoe | 45 min |
| May 16, 6:47 PM EST | Severe Thunderstorm Warning | IND | Clay | 28 min |
| May 16, 6:53 PM EST | Severe Thunderstorm Warning | IND | Parke, Vigo | 37 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.